Tubulointerstitial nephritis is primary injury to renal tubules and interstitium resulting in decreased renal function. The acute form is most often due to allergic drug reactions or to infections. The chronic form is associated with a diverse array of diseases, including genetic, metabolic obstructive uropathy, and chronic environmental toxins, or to certain drugs and herbs (Alper AB, Meleg-Smith S. Nephritis interstitial. In eMedicine. Consulted: August 26th, 2009. [Link]).
Acute tubulointerstitial nephritis (TIN) is associated with an inflammatory infiltrate and edema involving the renal interstitium that often develops over days to months. Over 95% of cases result from infection or an allergic drug reaction. Chronic TIN arises when chronic tubular insults cause gradual interstitial infiltration and fibrosis, tubular atrophy and dysfunction, and a gradual deterioration of renal function, usually over years. Glomerular involvement (glomerulosclerosis) is much more common in chronic TIN than in acute TIN. Causes of chronic TIN include immunologically mediated diseases, infections, reflux or obstructive nephropathy, drugs, metabolic diseases, heavy metals, myeloma, and other (No author declarated. Tubulointerstitial nephritis. In: The Merck manuals, consulted August 26th, 2009: [www.merck.com/mmpe/sec17/ch236/ch236c.html])
Immunofluorescence or electron microscopy seldom reveals any specific change to determine the etiology.
Prognosis: In drug-induced acute TIN, renal function usually recovers within 6 to 8 weeks when the offending drug is withdrawn, although some residual scarring is common. Recovery may be incomplete, with persistent azotemia above baseline. When other factors cause acute TIN, histologic changes usually are reversible if the cause is recognized and removed; however, some severe cases progress to fibrosis and renal failure. Regardless of cause, diffuse rather than patchy interstitial infiltrates, delayed response to prednisone, and persistent acute renal failure (> 3 wk) suggest irreversible injury. In chronic TIN, prognosis depends on the cause and on the ability to recognize and stop the process before irreversible fibrosis occurs.
In our case the clinical features suggested acute TIN, and fibrosis and atrophy were minimal, so we think that this case was acute. However cases associated with mercury toxicity usually present as chronic TIN. Another option is that the patient had chronic TIN but any other superimposed factor(s) precipitated an acute renal disease.
The other notorious feature in the biopsy is the presence of abundant oxalate crystals in the tubules. These crystals are often found in end-stage kidneys, acute renal failure of any nature, and in transplanted kidneys. Isolated oxalate crystals do not imply significant damage. Histologically, calcium oxalate crystals are either yellowish-white or display a wide range of colors, appear fan shaped, radially arranged or spiculated, and are birefringent on polarization as opposed to calcium phosphate crystals that do not polarize (Weiss M, et al. Pyelonephritis and other infections, reflux nephropathy, hydronephrosis, and nephrolitiasis. In: Jennette JC, et al. Heptinstall's Pathology of the Kidney. 6th edition, Wolter Kluwer/Lippincott Williams & Wilkins, Philadelphia, 2007, p. 1055).
When there are extensive deposits of oxalate, the hyperoxaluric conditions should be considered, including oxalosis. In cases of oxalosis, biopsies show characteristic birefringent oxalate crystals in the tubules, however, most specific are oxalate deposits in the interstitium and in arterial walls (Colvin R, Nickeleit V. Renal Transplant Pathology. In: Jennette JC, et al. Heptinstall's Pathology of the Kidney. 6th edition, Wolter Kluwer/Lippincott Williams & Wilkins, Philadelphia, 2007, p. 1458). Other clinical features and laboratory tests are important for a precise diagnosis.
Deposition of calcium oxalate crystals can be prominent in end-stage kidney diseases and patients with chronic renal failure who have undergone dialysis for extended periods. The crystals are in the atrophic tubular lumens or may be attempting to burst through into the parenchyma, in which case giant cell reaction may be seen in relation to them. The reason for the excessive amounts of oxalate in the kidneys is probably related to increased plasma oxalate levels in azotemic patients and the fact that renal excretion is the only outlet for oxalate. Calcium oxalate crystals in large numbers can also be seen in methoxyflurane toxicity. Oxaluria can result from increased absorption of oxalates from food in patients with small bowel disease, notably Crohn disease, and genetically susceptible persons following large doses of ascorbic acid (Sahoo S. Pathologic quiz case: a 44-year-old man with acute renal failure. Toxic acute tubular necrosis secondary to ingestion of ethylene glycol. Arch Pathol Lab Med. 2005 Mar;129(3):e81-3. [PubMed link])
The patient is well, serum creatinine decreased to 1.2 mg/dL 20 days after biopsy. No a specific treatment was done.
See the chapter Tubulointerstitial Diseases of our tutorial.